A possible explanation for dizziness following SSRI discontinuation

Acta Otolaryngol. 2010 Sep;130(9):981-3. doi: 10.3109/00016481003602082.

Abstract

Dizziness is the most commonly reported symptom of abrupt discontinuation from the selective serotonin reuptake inhibitor (SSRI) category of antidepressants. The reported dizziness is exacerbated by even slight head movement, and therefore is likely to be vestibular in origin. The SSRIs most implicated are those with short half-lives and which are most selective for serotonin (as opposed to noradrenaline), e.g. paroxetine and sertraline. Since the vestibular nucleus complex (VNC) has an abundance of serotonin receptors, the abrupt withdrawal from an SSRI is likely to have a substantial impact on the electrophysiological activity of neurons within it. Here we suggest that the abrupt withdrawal from an SSRI is likely to cause a sudden decrease in serotonin in the VNC, which will disrupt the function of VNC neurons bilaterally, causing dizziness without vertigo.

Publication types

  • Review

MeSH terms

  • Dizziness / chemically induced*
  • Humans
  • Serotonin Uptake Inhibitors / adverse effects*
  • Substance Withdrawal Syndrome*
  • Vestibular Diseases / chemically induced*
  • Vestibule, Labyrinth / drug effects*

Substances

  • Serotonin Uptake Inhibitors